Florida, 2008

Damaging Winds in Florida, May 23, 2008

May 23, 2008 · NWS MLB · 3 events in 1 county or zone

Thunderstorms forming on the Florida east coast sea breeze produced wind gust damage in Brevard County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Thunderstorms forming on the Florida east coast sea breeze produced wind gust damage in Brevard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 23, 8:00 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 23, 8:00 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
900 PM EDT FRI MAY 23 2008

.DISCUSSION...

...SCATTERED/NUMEROUS SHOWERS/STORMS SATURDAY THEN DRYING...

CURRENTLY-TONIGHT...IMPULSE PULLING EAST OF THE AREA ALONG WITH MOST
CONVECTION.  OUTFLOW BOUNDARIES OVER LAND HAVE BEEN INITIATING SOME
SMALLER AREAS OF CONVECTION WHERE POCKETS OF INSTABILITY LINGER.
THIS ACTIVITY WILL DIMINISH BEFORE MIDNIGHT.

WATER VAPOR LOOP SHOWS DRYING ALOFT WORKING IN BEHIND IMPULSE SO
MID/HIGH CLOUDS WILL CLEAR OUT.  NEXT UPSTREAM SHORTWAVE TROUGH
SHOULD START TO SPREAD SOME MID/HIGH CLOUDS BACK ACROSS THE AREA
LATE.  WITH SOME RAIN WETTING AND A PERIOD OF MOSTLY CLEAR SKIES
WILL HAVE TO WATCH FOR SOME LOW STRATUS OR FOG.  THE GFS SHOWS 925
MB WESTERLY WINDS INCREASING TO 15 KNOTS IN THE NORTH.  SOUTHERN
AREAS SHOULD HAVE BOUNDARY LAYER FLOW LESS THAN 10 KNOTS...AND THE
GREATEST RAIN WETTING OCCURRED THERE.  PLAN TO PULL SMALL POPS FROM
THE OVERNIGHT PART OF THE FORECAST AND PUT IN PATCHY FOG.

SATURDAY (PREVIOUS DISCUSSION)...SHORTWAVE WILL PUSH OFF SE U.S.
COAST WITH SURFACE LOW FORMATION OFF THE GA/SC COAST. WESTERLY WIND
COMPONENT WILL PERSIST BUT WILL BEGIN TO SEE A SHIFT TO NORTHERLY
COMPONENT LATE IN THE DAY WITH BACK DOOR FRONT REACHING THE NE
FRINGES. MOISTURE WILL REMAIN DEEP SO SHOWER/STORM CHANCES WILL
REMAIN ON THE HIGH SIDE.

&&

.AVIATION...ISOLATED SHOWERS/LIGHTNING STORMS WILL DIMINISH BEFORE
04Z THEN EXPECT A PERIOD OF MOSTLY CLEAR SKIES.  THIS SHOULD ALLOW
FOR SOME PATCHY FOG...EVEN THOUGH GFS AND LAMP MOS ARE NOT SHOWING
ANY FOG OR LOW CEILINGS.  RIGHT NOW WE ARE ONLY CALLING FOR 3-5SM
BR...BUT WILL HAVE TO WATCH OUT FOR LOWER VISIBILITIES...ESPECIALLY
ACROSS SOUTH PARTS WHERE BOUNDARY LAYER WINDS WILL BE LIGHTER AND
RAIN WETTING WAS THE GREATEST.

EXPECT DAYTIME HEATING AND FRONTAL MOISTURE WILL IGNITE SCATTERED TO
NUMEROUS SHOWERS/STORMS ON SAT AND EXPECT SOME WILL BECOME STRONG.

&&

.MARINE...SOME QUITE STRONG STORMS PUSHED OFFSHORE THIS EVENING. ONE
PRODUCED FREQUENT LIGHTNING AND MOVED OVER 41009...LUCKILY IT IS
STILL TRANSMITTING DATA  THERE ARE NO WIND/SEA CONCERNS THROUGH SAT
WITH WEST WINDS AT 10 KNOTS OR LESS.  THE WAVE WATCH IS SHOWING 1
FOOT SEAS AT 41009.  THE MAIN CONCERN WILL BE STORMS MOVING OFFSHORE
AHEAD OF FRONTAL BOUNDARY THAT WILL DROP THROUGH SAT NIGHT.  STORMS
WILL BE MOVING SOUTHEAST AND SOME WILL PRODUCE STRONG WIND GUSTS AND
FREQUENT LIGHTNING.

&&

.FIRE WEATHER (PREVIOUS DISCUSSION)...HIGHER MOISTURE AND PRECIP
CHANCES BEFORE FRONTAL PASSAGE WILL KEEP RH VALUES FROM REACHING
CRITICAL THRESHOLDS THROUGH SAT. EVEN AFTER FRONT PUSHES THROUGH AND
DRIER AIR MOVES IN...WINDS WILL QUICKLY BECOME NELY SUN/MON SO
CRITICAL THRESHOLDS NOT ANTICIPATED BUT WILL WATCH TRENDS THROUGH
SUBSEQUENT RUNS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...LASCODY
RADAR...VOLKMER
Hazardous weather outlook, May 23, 5:09 AM EST, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
609 AM EDT FRI MAY 23 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-232200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
609 AM EDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE MOVING EAST ALONG THE GULF COAST WILL
BRING INCREASED INSTABILITY TO CENTRAL FLORIDA TODAY. COMBINED
WITH SOME MORE HEATING THAN YESTERDAY AND THE PRESENCE OF THE EAST
COAST SEA BREEZE BOUNDARY...WE EXPECT A HIGH COVERAGE OF RAIN AND
LIGHTNING STORMS TO DEVELOP NORTH OF ORLANDO LATER THIS AFTERNOON.
MORE SCATTERED LIGHTNING STORMS ARE EXPECTED SOUTH OF ORLANDO.
CONDITIONS WILL BE FAVORABLE FOR HEAVY RAIN AND DOWNBURST WINDS OF
40 TO 50 MPH. AN ISOLATED SEVERE STORM WITH DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE. STORM MOVEMENT WILL BE TOWARD THE
EAST AT 15 TO 20 MPH.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS LIGHTNING STORMS ARE EXPECTED TO MOVE
OFFSHORE MAINLY FROM MID AFTERNOON TO EARLY EVENING. STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 35 KNOTS ON THE
INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS...MAINLY NORTH OF
COCOA BEACH.

...FIRE WEATHER IMPACT...
THERE EXISTS A FIRE DANGER FROM THE COMBINATION OF HIGH DROUGHT
INDICES AND THE THREAT FOR CLOUD TO GROUND LIGHTNING STRIKES AND
STRONG WIND GUSTS FROM THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED STORMS WILL BRING THE THREAT FOR CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS AGAIN SATURDAY AFTERNOON. THE RIP
CURRENT RISK WILL INCREASE SUNDAY THROUGH TUESDAY AS LONG PERIOD
SWELLS ARRIVE IN THE AREA. WINDS AND SEAS WILL INCREASE TO
HAZARDOUS LEVELS SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Local storm report, May 23, 5:02 PM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
602 PM EDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             PALM BAY                27.99N 80.66W
05/23/2008  M0.50 INCH       BREVARD            FL   TRAINED SPOTTER

            SKYWARN SPOTTER IN NE PALM BAY REPORTED MARBLE-SIZED
            HAIL.

0554 PM     HAIL             PALM BAY                27.99N 80.66W
05/23/2008  M0.70 INCH       BREVARD            FL   TRAINED SPOTTER

            SKYWARN SPOTTER NEAR PORT MALABAR BLVD AND US 1 REPORTED
            DIME-SIZED HAIL.

&&

JRC
Special weather statement, May 23, 5:06 PM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
606 PM EDT FRI MAY 23 2008

FLZ047-232215-
SOUTHERN BREVARD COUNTY-
606 PM EDT FRI MAY 23 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN BREVARD COUNTY...

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS NEAR GRANT AND FLORIDANA BEACH...MOVING EAST AT 20 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 35 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY
PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS.
MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

MRV
Special weather statement, May 23, 8:16 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
916 PM EDT FRI MAY 23 2008

FLZ046-141-147-240145-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-SEMINOLE-
916 PM EDT FRI MAY 23 2008

...STRONG THUNDERSTORMS ACROSS SEMINOLE COUNTY...

AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER SEMINOLE COUNTY MOVING EAST AT 25 MPH.

THESE STORMS WILL AFFECT...
LONGWOOD...
SANFORD...
LAKE JESSUP...
WINTER SPRINGS...
OVEIDO...
AND GENEVA.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW
AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES. THIS STORM WILL ALSO BE
CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...DEFINED AS 12 OR
MORE CLOUD TO GROUND STRIKES PER MINUTE. SEEK SHELTER IN AN ENCLOSED
BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN
PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE
DANGERS OF LIGHTNING.

VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15
Local storm report, May 23, 8:29 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
929 PM EDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             CASSELBERRY             28.66N 81.32W
05/23/2008  E0.50 INCH       SEMINOLE           FL   TRAINED SPOTTER

&&

JRC
Special weather statement, May 23, 8:35 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
935 PM EDT FRI MAY 23 2008

FLZ046-240200-
SEMINOLE-
935 PM EDT FRI MAY 23 2008

...STORMS WITH EXCESSIVE LIGHTNING OVER SEMINOLE COUNTY...

AT 935 PM EDT...LIGHTNING DETECTION EQUIPMENT AT THE NATIONAL WEATHER
SERVICE INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER CENTRAL
SEMINOLE COUNTY. THE STORM WAS MOVING EAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED
AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS OFFER NO PROTECTION FROM
THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

BOATERS ON INLAND LAKES ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

VERY HEAVY RAINFALL CAN ALSO BE EXPECTED...CAUSING TEMPORARY PONDING
ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15
Special weather statement, May 23, 9:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1056 PM EDT FRI MAY 23 2008

FLZ147-240330-
NORTHERN BREVARD COUNTY-
1056 PM EDT FRI MAY 23 2008

...STRONG THUNDERSTORMS AFFECTING NORTHERN BREVARD COUNTY...

AT 1056 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR PORT SAINT JOHN AND TITUSVILLE...MOVING EAST AT 25
MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE CANAVERAL
GROVES...SHARPES...MERRITT ISLAND NATIONAL WILDLIFE REFUGE...CAPE
CANAVERAL AND COCOA BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 40 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15

The radar

The Melbourne radar (KMLB), 40 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
May 23, 10:15 PM EST
Where
Brevard County, 1.84 mi NW of Audubon
Measured
66 kt (76 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
28.470, -80.670

A wind of 66 knots was reported at a USAF weather tower at Cape Canaveral station.

Thunderstorm Wind, Brevard

When
May 23, 10:21 PM EST
Where
Brevard County, 1.95 mi ENE of Merritt Is
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
28.360, -80.690

Large trees were blown down blocking a road in Merritt Island.

Thunderstorm Wind, Brevard

When
May 23, 10:25 PM EST
Where
Brevard County, 1.82 mi W of Indianola
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
28.380, -80.750

Power lines were blown down blocking US Highway 1.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102885, 102878, 102879.